Alert archive / Michigan / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 31, NWS Marquette, MI
NWS Marquette, MI issued this severe thunderstorm warning at Jun 14, 2017, 4:21 PM CDT for Menominee County, Michigan. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 14, 2017, 4:21 PM CDT (21:21 UTC)
- Expired
- Jun 14, 2017, 5:13 PM CDT
- In force
- 52 min
- Issued by
- NWS Marquette, MI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Menominee County, MI
The radar
The Marquette radar (KMQT), 112 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.4 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 303 J/kg
- Mixed-layer CIN
- -184 J/kg
- Mixed-layer LCL
- 814 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 2:27 PM CDT, 1 hour 54 minutes earlier.
Area forecast discussion, Jun 14, 2:27 PM CDT, 1 hour 54 minutes before
Area Forecast Discussion National Weather Service Marquette MI 327 PM EDT Wed Jun 14 2017 .SHORT TERM...(This evening through Thursday) Issued at 327 PM EDT WED JUN 14 2017 The main forecast concern through tomorrow will be a chance for strong to severe thunderstorms this afternoon and evening, and then another chance for showers and storms during the afternoon on Thursday. This afternoon/evening: as low pressure continues to slowly spin across the northern Plains this afternoon, a quasi-stationary front extending southeast across Wisconsin will continue to lift north towards Upper Michigan as a subtle shortwave lifts across the region. Just to the south of this boundary, dewpoints are in the mid to upper 60s, with a few pockets of 70s across southern Wisconsin. The question will be how long the remnant, and thick in spots, cloud cover lingers from the convection earlier this morning and impacts the amount of diurnal destabilization. However, with mid-60 dew points lifting north with this boundary, this should easily allow for 1500-2000 J/kg of SBCAPE to develop by this afternoon/evening. We're already starting to see signs of cumulus developing across the warm sector in northwest Wisconsin and far eastern portions of Minnesota, so still think the models look on track with initiation of convection later this afternoon between 1-4pm across the west and along the Wisconsin/Michigan border. With 35-45 knots of 0-6km bulk shear oriented perpendicular to the boundary lifting north, wouldn't be surprised if we see a few storms try to remain a bit organized, especially right along the front where direction shear will be best. The instability profiles look a bit more skinny with only modestly steep lapse-rates at best, but with the shear being a bit lower, there may be a bit more balance between the two to help sustain updrafts. The main hazards look to be large hail, damaging winds, and heavy downpours. The tornado threat is low, but the best chance being right along the surface boundary along the Wisconsin/Michigan border where surface flow will be back and low LCLs will be in place. With shear becoming less direction through the afternoon/evening, storms may congeal in a line of storms and/or if any of the stronger storms split, the interactions of cold pools will allow storms to grow upscale into a linear complex as they push east. Tonight, storms should weaken as the instability wanes and pushes south of the area. A few models are trying to hint towards additional development of thunderstorms across the far west as the weak cold front pushes across the Upper Mississippi Valley towards the end of the day as well. So a few locations may see an additional round of strong to severe storms. Those storms shouldn't linger long as instability continues to wane through the evening. Thursday, the sunshine will return in some spots and post frontal westerly flow will bring downsloping winds to a good portion of the area and allow temperatures to warm back up into the 80s in many locations. There will also be another chance for thunderstorms as a shortwave moves across the areas in the afternoon. With the development of a lake breeze, areas that see this localized convergence will see a higher chance at developing thunderstorms. With 0-6km shear around 30 knots and instability on the increase in the afternoon, a few storms that do develop may be strong to severe. .LONG TERM...(Thursday night through Wednesday) Issued at 327 PM EDT WED JUN 14 2017 Unsettled weather with near to slightly below normal temperatures expected to linger across the Upper Great Lakes region through much of the extended forecast. This will be largely due to a troughing pattern set to remain nearly stationary or steadily reinforced across the area. Waves of energy are expected to rotate around the trough intermittently as the main upper low meanders slowly across Ontario/south-central Canada. There will be some added energy to the low over the weekend, which will help to enhance the precipitation potential. This added energy, will help to develop a deeper surface low that is progged to move over the central U.P. At this point will stick with a consensus of the models through this time period, keeping the intermittent chances of showers and thunderstorms in the forecast. The main focus for more widespread steady showers and possibly some thunderstorms will be Saturday into Sunday. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 131 PM EDT WED JUN 14 2017 Showers and thunderstorms are possible this afternoon and evening, but confidence in coverage and how far north the thunderstorm activity will get is low given the widespread cloud cover lingering across the area. Therefore, have only mentions VCTS for now across all terminals. The low ceilings at KSAW look like they will hold on through much of the afternoon, if not a bit longer into the evening hours. As a weak cold front pushes east tonight, mentioned some additional showers and possible thunderstorms at KIWD. Low ceilings should impact KSAW as lingering moisture pools along this slow moving front, and then at KCMX where onshore/upslope flow will develop. KIWD looks like they may be just on the edge of these lower ceilings, so only included scattered mentions to hint towards the potential. && .MARINE...(For the 4 PM Lake Superior forecast issuance) Issued at 327 PM EDT WED JUN 14 2017 As the pressure gradient remains tight across Lake Superior winds will be in the 20 to 30 kt range. Winds will become wrly and diminish at or below 20 knots Thursday as the trough moves to the east. The pressure gradient will continue to decrease for the end of the work week allowing winds to remain 20 knots or less. Winds will increase again this weekend as a low pressure system develops over the Upper Peninsula and Lake Superior. This will give wind gusts into the 20 to 30 knot range. Wind direction will depend on the final track and placement of the low. && .MQT WATCHES/WARNINGS/ADVISORIES... Upper Michigan... None. Lake Superior... None. Lake Michigan... None. && SHORT TERM...Ritzman LONG TERM...KEC AVIATION...Ritzman MARINE...KEC
Hazardous weather outlook, Jun 14, 2:52 PM CDT, 1 hour 29 minutes before
Hazardous Weather Outlook National Weather Service Marquette MI 352 PM EDT Wed Jun 14 2017 MIZ001>007-009>014-084-085-151200- Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce- Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft- Southern Houghton-Northern Schoolcraft- 352 PM EDT Wed Jun 14 2017 /252 PM CDT Wed Jun 14 2017/ This Hazardous Weather Outlook is for portions of western Upper Michigan and central Upper Michigan. .DAY ONE...Tonight Thunderstorms are expected through tonight, some of which may be severe with large hail and damaging winds through this evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Periodic thunderstorms will be possible Thursday through Saturday night. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any observed hail or wind damage from thunderstorms to the National Weather Service in Marquette. The public may also submit reports to the National Weather Service via phone, on our website, or through Facebook or Twitter. LSZ162-240>251-263>267-151200- Lake Superior west of a line from Saxon Harbor WI to Grand Portage MN beyond 5NM-Saxon Harbor WI to Black River MI- Black River to Ontonagon MI- Ontonagon to Upper Entrance of Portage Canal MI- Upper Entrance of Portage Canal to Eagle River MI- Eagle River to Manitou Island MI- Manitou Island to Point Isabelle MI- Point Isabelle to Lower Entrance of Portage Canal MI- Lower Entrance of Portage Canal To Huron Islands MI Including Keweenaw and Huron Bays-Huron Islands to Marquette MI- Marquette to Munising MI-Munising to Grand Marais MI- Grand Marais to Whitefish Point MI- Lake Superior from Saxon Harbor WI to Upper Entrance to Portage Canal MI 5NM off shore to the US/Canadian border including Isle Royale National Park- Lake Superior from Upper Entrance to Portage Canal to Manitou Island MI 5NM off shore to the US/Canadian Border- Lake Superior West of Line from Manitou Island to Marquette MI Beyond 5NM from shore- Lake Superior East of a line from Manitou Island to Marquette MI and West of a line from Grand Marais MI to the US/Canadian Border Beyond 5NM from shore- Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off shore to the US/Canadian border- 352 PM EDT Wed Jun 14 2017 /252 PM CDT Wed Jun 14 2017/ This Hazardous Weather Outlook is for portions of Eastern Lake Superior...Central Lake Superior and Western Lake Superior. .DAY ONE...Tonight Thunderstorms are expected through tonight, some of which may be severe with large hail and damaging winds through this evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Periodic thunderstorms will be possible Thursday through Saturday night. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any observed hail or wind damage from thunderstorms to the National Weather Service in Marquette. The public may also submit reports to the National Weather Service via phone, on our website, or through Facebook or Twitter. LMZ221-248-250-151200- Green Bay North of line from Cedar River MI to Rock Island Passage-Seul Choix Point to Point Detour MI- 5NM East of a line from Fairport MI to Rock Island Passage- 352 PM EDT Wed Jun 14 2017 This Hazardous Weather Outlook is for portions of Northern Lake Michigan. .DAY ONE...Tonight Thunderstorms are expected through tonight, some of which may be severe with large hail and damaging winds through this evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Periodic thunderstorms will be possible Thursday through Saturday night. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any observed hail or wind damage from thunderstorms to the National Weather Service in Marquette. The public may also submit reports to the National Weather Service via phone, on our website, or through Facebook or Twitter. KEC
In the hours before
Special weather statement, Jun 14, 2:46 PM CDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Marquette MI
246 PM CDT WED JUN 14 2017
MIZ011-012-142015-
Dickinson MI-Menominee MI-
246 PM CDT WED JUN 14 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DICKINSON AND
NORTHWESTERN MENOMINEE COUNTIES UNTIL 315 PM CDT...
At 246 PM CDT, Doppler radar was tracking a strong thunderstorm near
Norway, or 12 miles southeast of Iron Mountain, moving northeast at
30 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Norway, Waucedah, Loretto, Cunard and Vulcan.
LAT...LON 4566 8782 4568 8779 4572 8784 4575 8788
4575 8790 4576 8793 4597 8781 4582 8749
4566 8781
TIME...MOT...LOC 1946Z 209DEG 26KT 4575 8782
RitzmanSpecial weather statement, Jun 14, 3:57 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Marquette MI
357 PM CDT WED JUN 14 2017
MIZ012-142200-
Menominee MI-
357 PM CDT WED JUN 14 2017
...SIGNIFICANT WEATHER ADVISORY FOR MENOMINEE COUNTY UNTIL 500 PM
CDT...
At 356 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cedar River to near Wausaukee. Movement
was northeast at 20 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Stephenson, Powers, Cedar River, Hermansville, Bagley, Spalding,
Nadeau, Gourley, Daggett, Faithorn, and Carney.
LAT...LON 4511 8766 4520 8774 4537 8766 4539 8770
4535 8789 4550 8779 4556 8783 4559 8778
4566 8783 4568 8778 4572 8785 4572 8732
4555 8733 4555 8727 4567 8717 4572 8702
4541 8728 4540 8736 4516 8759 4510 8759
TIME...MOT...LOC 2056Z 205DEG 16KT 4540 8742 4541 8791
KluberThe office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 2:33 AM CDT | Special Weather Statement | MQT | 42 min | |
| Jun 14, 3:41 AM CDT | Special Weather Statement | MQT | Gogebic | 34 min |
| Jun 14, 5:11 AM CDT | Special Weather Statement | MQT | Baraga | 19 min |
| Jun 14, 5:34 AM CDT | Special Weather Statement | MQT | Menominee | 41 min |
| Jun 14, 7:34 AM CDT | Special Weather Statement | MQT | Menominee | 26 min |
| Jun 14, 8:12 AM CDT | Special Marine Warning | MQT | 93 min | |
| Jun 14, 9:02 AM CDT | Special Marine Warning | MQT | 88 min | |
| Jun 14, 10:18 AM CDT | Small Craft Advisory | MQT | 10 hr | |
| Jun 14, 2:46 PM CDT | Special Weather Statement | MQT | Dickinson | 29 min |
| Jun 14, 3:57 PM CDT | Special Weather Statement | MQT | Menominee | 63 min |
| Jun 14, 4:15 PM CDT | Special Marine Warning | MQT | 2 hr | |
| Jun 14, 4:29 PM CDT | Special Weather Statement | MQT | Delta, Menominee | 76 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.